Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Suggest treatment for severe seizures after decreasing Fentanyl dosage

User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 2009
Answered : 686 Questions
Question
My grandson, 24, has had petit mal seizures since age 2 and taken Dilantin and others medications over the years. A VNS was implanted several years ago. It helped but doesn't seem to be as effective at this time. He also has severe disc problems in his back. To treat the increasing back pain they have gradually increased his medication until he is now on 100 mcgrm patches (every three days) of Fentynal, plus Methadone, Oxycontin, Oxycodin, Klonipin, Gaba something, and more. They then decided to reduce his pain meds so he could have another back surgery (this would be the 4th one) His seizures changed within hours of the reduction and immediately started to increase in severity. They are now like partial seizures from what I have read. The Psychiatrist said she thinks they are Psycho-genic non epileptic seizures but other doctors don't think so. She wants him to transition to other drugs and get off the Opioids. With the back issue the jerking motion of the seizures greatly increases the back pain. They say he has 3 ruptured discs in his back but can't do an MRI due to the VNS. In the last 2 weeks he has been in Memorial Hospital in L.B. for 3 days and released with the instructions to increase Fentynal to 150 and Cedars Siani in L.A. for 5 days with a not so sure what we should do decision. If you have ANY suggestions for us please send them. We are getting desperate.
Thank you for all you do,
XXXXX
Posted Sat, 23 Aug 2014 in Headache and Migraines
 
 
Answered by Dr. Eris Ranxha 53 minutes later
Brief Answer:
Increase fentanyl

Detailed Answer:
Dear XXXXXXX
I am sorry for the symptoms your grandson.is suffering
As you may know fentanyl is both effective in controlling the pain and avoiding epileptic seizures
So in this situation where you are increasing fentanyl is the only option you have.
As soon as the child is seizure free you can go for back surgery
You can try gabapentin too till 600 mg as it has both effects, pain killer and antiepileptics
Hope my answer will help you
Don't hesitate to contact me for further questions
Best regards
Dr Eris Ranxha
Neurologist
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor